Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2002, 6:14 PM CDT for Taylor County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2002, 6:14 PM CDT (23:14 UTC)
- Expired
- May 8, 2002, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -424 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 082314 SVRDSM IAC173-090000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 613 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 700 PM CDT * AT 610 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF BEDFORD...OR ABOUT 69 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF BEDFORD AROUND 630 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4068 9492 4058 9492 4058 9450 4071 9449 JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:05 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 8, 3:05 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT WED MAY 8 2002 PRIMARY FOCUS OF FCST WL BE NEXT SVRL HRS RELATING TO PROGRESSION OF CDFNT AND WHETHER CAP CAN BE BROKEN. TWO AREAS OF PRIMARY CONCERN. 19Z SFC ANLYS PLACES LOW INVOF KOTG WITH WRMFNT ALG MN BORDER INTO NERN IA. PRES FALLS HAVE BEEN DEEPENING IN THIS AREA IN RESPONSE TO WV LIFTING INTO MN. ELEVATED CONVECTION TO OUR N MAY EXPAND SEWD ALG WRMFNT BUT WL LIKELY NOT DVLP TIL JUST NE OF DMX FA. LOOKING FARTHER S CDFNT EXTENDS FM LOW ACRS WRN IA INTO CNTL KS. 18Z KSGF/KTOP SOUNDINGS INDC SGFNT WRM LYR ALF BTWN 850/750MB AHD OF FTN. 17Z STLT DERIVED H7 TEMPS REFLECT THIS AS WELL WITH AOA 10C TEMPS FM SWRN IA BACK INTO SRN PLAINS. VISIBLE STLT IMAGERY WAS INDCG BANDED/OSCILLATING CLDS UNDER CAP PERPENDICULAR TO LOW LVL WND ACRS ERN KS...BUT CLDS NOW BCMG MORE CELLULR SHOWING CAP MAY BE LESSENING AND CONVECTION HAS FORMED ALG FNT IN KS. ON THE OTHER HAND...CLDS HAVE BEEN SPREADING NEWD INTO FA WHICH MAY LIMIT FURTHER DESTABILIZATION. 18Z RUC HAS GOOD HANDLE ON FNTL CNVGNC PTN AND WANTS TO BREAK CAP AFT 21Z AS CNVGNC INCRS A FEW HRS AFT THAT. DO NOT HAVE THE GREATEST CONFIDENCE...BUT WL KEEP LIKELY POPS AND SVR WORDING GOING BANKING ON STRENGTHENING CNVGNC DVLPG LN OF TSTMS ALG LN STLT IMAGERY NOW SHOWS FM KSPW-KBIE. WOULD LIKELY SEE SQUALL LN DVLP WITH WITH CAPES ARND 3000 J/KG. DEEP SHEAR/HELICITY AND OTHER SUPERCELL PARAMETERS NOT TOO IMPRESSIVE IN STRAIGHT LN HODOGRAPH BUT COULD CERTAINLY GET BRIEF SUPERCELLS WITH SVR HAIL AND POSSIBLY WND BEFORE GOING PREDOMINATELY LINEAR. PCPN SHOULD END TWRD 06Z SE WITH ATTN TURNING TWRD WND. SHRT TERM MDLS IN DECENT AGREEMENT THRU RMNDR OF PD BRINGING STG DVM TMRW NOTED IN QG FIELDS AND OMEGA ACRS MN/WI BRUSHING IA. SINCE IT STAYS N...DO NOT FEEL ADVY WARRANTED BUT WL MENTION 20-30 MPH AND WINDY IN BODY OF FCST. CANNOT FIND MUCH REASON TO DEVIATE FM NGM MOS TEMPS. AVN MOS SEEMS TOO COOL...SPCLLY ON FRI. AS YOU MIGHT XPC...NGM MOS NOT CAPTURING STRENGTH OF LOW LVL TEMP GRADIENT ACRS CDFNT BEING TOO WRM E AND TOO COOL W. HWVR IT SEEMS TO RECOVER AND BCM REASONAL LATER TNGT AND INTO FRI SO WL FOLLOW. XCP FOR SOME UKMET TIMING DIFFERENCES...MED RANGE MDLS INCLUDING 12Z AVN FAIRLY SIMILAR WITH PTN BUT HAVE SHIFTED WEEKEND SYS FARTHER S. ALTHOUGH THERE COULD BE SOME SFC BASED DVLPMT EXTRM S INVOF FNT...ISENT LIFT AND ELEVATED CONVECTION MAY BE BIGGER PCPN PRODUCER. H85 THETA-E ADVCTN INCRS LATE FRI NGT AND PERSISTS INTO SAT EVEN. SHOWALTER/K INDICES SHOW SHARP INSTABILITY GRADIENT ACRS SRN ZNS SO WL RELEGATE TSTM MENTION AND LIKELY CATEGORY POPS TO SRN PTNS. AVN QPF IMPRESSIVE...AOA 2 INCHES...WITH H85 DWPNTS INTO THE TEENS AND K INDICES AOA 30 ACRS MO AND INFLOW RGN. WL HAVE TO WATCH FOR HVY RAIN EVENT DUE TO BOTH DURATION AND INTENSITY. STAYED CLOSER TO COOLER END OF MOS AND OBJECTIVE TEMP NUMBERS WITH PCPN AND READINGS BLO NML. .DSM...NONE SMALL
In the hours before
Special weather statement, May 8, 1:40 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 140 PM CDT WED MAY 8 2002 .A COLD FRONT WILL MOVE INTO IOWA THIS AFTERNOON AND IS EXPECTED TO PUSH EAST ACROSS THE STATE TONIGHT. A MOIST AIRMASS WAS MOVING INTO THE STATE AHEAD OF THE FRONT WITH TEMPERATURES WARMING INTO THE 80S. THIS WILL PRODUCE A MODERATE TO STRONGLY UNSTABLE AIRMASS ACROSS MUCH OF CENTRAL IOWA. HOWEVER...WARM MID LEVEL TEMPERATURES SHOULD INHIBIT THUNDERSTORMS UNTIL THE FRONTAL BOUNDARY ARRIVES LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS WESTERN IOWA WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. HOWEVER...HIGHER INSTABILITY ACROSS SOUTHERN IOWA HAS PRODUCED AN INCREASED CHANCE FOR A FEW TORNADOES IN THE FAR SOUTH. THE THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO A SQUALL LINE BY LATE AFTERNOON AND CONTINUE EAST ACROSS CENTRAL IOWA THROUGH EVENING BEFORE EXITING TO THE EAST BY MIDNIGHT. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ081>086-092>097-091100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON... LAMONI AND OTTUMWA 140 PM CDT WED MAY 8 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO MODERATE FROM 4PM THROUGH DAMAGING WINDS (58+ MPH) MODERATE 10PM. LARGE HAIL (3/4+) MODERATE FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK LATE THIS AFTERNOON AND TONIGHT... MODERATE THURSDAY... NOT EXPECTED IAZ007-016-017-025>028-035>039-046>050-057>062-070>075-091100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO-DALLAS- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-JASPER- MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN- WEBSTER-WORTH-WRIGHT- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES... FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE... MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...PELLA...PERRY... WATERLOO...WAVERLY AND WEBSTER CITY 140 PM CDT WED MAY 8 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 4PM THROUGH DAMAGING WINDS (58+ MPH) MODERATE 10PM THIS EVENING LARGE HAIL (3/4+) MODERATE FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK THIS AFTERNOON AND TONIGHT... MODERATE THURSDAY... NOT EXPECTED IAZ004>006-015-023-024-033-034-044-045-091100- CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS- SAC-WINNEBAGO- INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE 140 PM CDT WED MAY 8 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 3PM THROUGH DAMAGING WINDS (58+ MPH) LOW 8PM THIS EVENING. LARGE HAIL (3/4+) MODERATE FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK THIS AFTERNOON AND EVENING... LOW OVERNIGHT AND THURSDAY... NOT EXPECTED COGIL ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.